Tagged Articles

thromboembolism 6 articles

Injectable skin and blood infection treatment recalled

Certain lots of the injectable drug Cubicin (daptomycin), used to treat skin infections and certain blood stream infections, are being recalled because of the potential presence of glass particles in vials. The administration of glass particulate, if present in an intravenous drug, poses a potential safety risk to patients such as thromboemobolism or a life-threatening pulmonary emboli. Other adverse events that could result from administration of glass particulate include phlebitis, mechanical block of the capillaries or arteries, activation of platelets, or subsequent generation of microthrombi. It can also cause the formation of granulomas, which can result in a protective local ... Read More

New blood clot warning with NuvaRing contraceptive device

A new warning has been added to the safety label of the NuvaRing contraceptive vaginal ring, alerting health care providers and women that the birth control method should be discontinued if symptoms of blood clots are experienced. Symptoms of blood clots include chest pain; shortness of breath; upper body discomfort such as in the arms, back, neck or jaw; redness, warmth or swelling in the lower leg; headaches; speech changes; paralysis, dizziness; or trouble speaking. “Stop NuvaRing use if an arterial thrombotic or venous thromboembolic event (VTE) occurs,” the warning reads. “Stop NuvaRing use if there is unexplained loss of ... Read More

IV antibiotic recalled due to contamination with glass particles

An injectable antibiotic used to treat or prevent bacterial skin infections, blood infections and certain heart diseases caused by Staphylococcus aureus is being recalled by the manufacturer because small glass particles were found floating in a number of vials of the medication. The administration of glass particles in an intravenous drug poses a potential for thromboembolism, or blood clots, including life-threatening pulmonary embolism. Some reports suggest this may also cause phlebitis, a mechanical block of the capillaries or arterioles. Patients with preexisting condition of trauma or other medical conditions that adversely affect the microvascular blood supply are at an increased ... Read More

Hospira recalls ovarian cancer drug due to visible particles in vials

Drug company Hospira, Inc., is recalling three lots of the advanced ovarian cancer treatment Carboplatin injection because of visible particles found in samples taken from the lots during a routine inspection. The particles have been identified as Carboplatin crystals. If injected into a patient, the particles may become lodged in and obstruct blood vessels, potentially causing local infraction, thromboembolism (blood clots), and vasculitis (inflammation of blood vessels). Over time, granulomatous, or a noncancerous inflammation in the tissue, can form in the lungs. Hospira issued the updated recall notice just five months after it issued a recall notice on 19 lots ... Read More

Low-molecular-weight heparin good therapy for cancer patients

Cancer Consultants, an oncology resource center, is reporting that prophylactic use of nadroparin, a low-molecular-weight heparin, significantly reduces the incidence of thromboembolic events in patients who have cancer and are undergoing chemotherapy. This finding was presented this week by Italian researchers with the PROTECHT Study, at the annual meeting of the American Society of Hemotology. Thromboembolism is a blood clot in the blood vessel that breaks loose and is carried by the blood stream to plug another vessel. The clot may plug a vessel in the lungs, causing pulmonary embolism; brain, causing a stroke; gastrointestinal track, kidneys or leg. Thromboembolism ... Read More

Study compares brands of heparin given to ICU patients

An intensive care doctor at St. Joseph’s Healthcare in Hamilton, Ontario, is questioning hospitals’ choice of using a newer heparin drug over another, raising concern that the choice is made not based on the quality of the drug but rather better marketing, according to The Hamilton Spectator. Dr. Deborah Cook, academic chair of critical care medicine at St. Joseph’s, is leading a study to determine whether the newer and more expensive version of the blood thinner is more effective for patients in intensive care than the older one. Fifty-six ICUs in Canada, Australia, Brazil, U.S. and Saudi Arabia will participate ... Read More